Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 29, 2005, 7:42 PM MDT for Box Elder County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2005, 7:42 PM MDT (01:42 UTC)
- Expired
- May 29, 2005, 8:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 103 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 607 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 300144 SVRSLC UTC003-300230- /O.NEW.KSLC.SV.W.0014.050530T0142Z-050530T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 742 PM MDT SUN MAY 29 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BOX ELDER COUNTY IN UTAH * UNTIL 830 PM MDT * AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL BOX ELDER COUNTY...OR ABOUT 55 MILES SOUTHWEST OF SNOWVILLE...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN BOX ELDER COUNTY AND ROUTE 30 LAT...LON 4144 11356 4173 11342 4182 11369 4152 11377 $$ AOT
1 follow-up statement
000 WWUS55 KSLC 300205 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 804 PM MDT SUN MAY 29 2005 UTC003-300230- /O.CON.KSLC.SV.W.0014.000000T0000Z-050530T0230Z/ BOX ELDER UT- 804 PM MDT SUN MAY 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM MDT FOR WEST CENTRAL BOX ELDER COUNTY... AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL BOX ELDER COUNTY...OR ABOUT 47 MILES SOUTHWEST OF SNOWVILLE...MOVING NORTHEAST AT 20 MPH. THIS WILL AFFECT ROUTE 30 IN AREAS SOUTHWEST OF PARK VALLEY. LAT...LON 4144 11356 4173 11342 4182 11369 4152 11377 $$ AOT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:15 PM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 29, 4:15 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT SUN MAY 29 2005
.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN
CALIFORNIA WILL MOVE INTO UTAH TONIGHT BEFORE EXITING THE AREA LATE
MONDAY. HIGH PRESSURE WILL MOVE IN BRIEFLY FOR MIDWEEK PRIOR TO THE
ARRIVAL OF ANOTHER UPPER LEVEL TROUGH BY THE END OF THE WEEK.
&&
.DISCUSSION...MODELS APPEAR TO HAVE A GOOD HANDLE ON THE UPPER LOW
CURRENTLY CENTERED JUST NORTH OF RENO. STILL SOME DIGGING LEFT IN
THE LOW BASED ON LATEST W/V IMAGERY. STRONGEST CONVECTION IS IN
THE NORTHEAST FLANK OF THE LOW OVER NORTHEAST NEVADA AND SOUTHWEST
IDAHO...HELPED OUT BY THE NOSE OF THE JET. SOUTH OF THE
LOW...SUBSIDENCE AND DRIER AIR ROTATING THROUGH THE BOTTOM INTO
SOUTHERN NEVADA AND SOUTHWEST UTAH HAVE KEPT IT WINDY BUT DRY.
SURFACE TROUGH HAS FORMED AHEAD OF THE LOW FROM ABOUT SLC TO WEST OF
VEGAS. EXPECT SURFACE PRESSURES TO FALL OVER UTAH THROUGH THE REST
OF THE AFTERNOON...WITH THE MAIN SURFACE LOW EVENTUALLY FORMING OVER
NORTHERN UTAH LATER THIS EVENING. CONVECTION SHOULD BUILD SOUTH
INTO EAST CENTRAL NEVADA OVER THE NEXT FEW HOURS...ALTHOUGH LATEST
VIS INDICATES FAIRLY STABLE AIR OVER OVER THAT AREA. WITH
CYCLOGENESIS OVER NORTHERN UTAH THIS AFTERNOON AND EVENING...EXPECT
SURFACE THERMAL BOUNDARY TO TIGHTEN UP OVER NEVADA WHILE IT PUSHES
EAST INTO UTAH THIS EVENING. NAM AND GFS BOTH SHOW SOME SLIGHT
SOUTHWARD COMPONENT TO THE MOVEMENT OF THE LOW. THIS WILL HELP
SHIFT THE UPPER JET SOUTH FROM ITS CURRENT POSITION AND PROVIDE AN
ADDITIONAL KICK TO CONVECTIVE DEVELOPMENT OVER WESTERN UTAH. SHEAR
PROFILE WILL ALLOW FOR SOME SUPERCELL CHARACTERISTICS AND HAIL AS A
RESULT. DRY LOW LEVEL AIR ALSO CONDUCIVE TO OUTFLOWS.
THE ELONGATED EAST-WEST TROUGH ROTATING SOUTH OUT OF THE NORTHERN
PLAINS WILL HELP PUSH THE LOW EAST OVERNIGHT TONIGHT AND TOMORROW.
THIS WILL OPEN UP THE NEVADA LOW AND PUT IT ALONG THE WEST CENTRAL
UTAH-NEVADA BORDER 12Z MONDAY. MEANWHILE THE 700 MB LOW IS FORECAST
TO BE OVER NORTHERN UTAH WHERE THE HEAVIEST PRECIPITATION IS
EXPECTED OVERNIGHT TONIGHT AND TOMORROW MORNING. 18Z NAM HAS BACKED
OFF TOTAL QPF OVER THE NORTH UP TO MIDDAY TOMORROW. STILL PRODUCES
JUST OVER AN INCH ALONG THE WASATCH FRONT. 700 MB LOW MOVES SLOWLY
EAST TOMORROW MORNING SO EXPECT SOME WRAP AROUND OVER THE NORTH THAT
WILL BE ENHANCED BY OROGRAPHICS. BUT PRECIP WILL TAPER OFF TOMORROW
AFTERNOON ONCE THE TROUGH MOVES INTO WESTERN COLORADO. HOWEVER
TEMPS WILL BE SLOW TO WARM TOMORROW IN THE NORTHWEST FLOW BEHIND THE
LOW.
AFTER BRIEF RIDGING FOR TUESDAY BEHIND TONIGHTS TROUGH...EXTENDED
PROGS KEEP TROUGHING OVER THE WEST THROUGH THE REMAINDER OF THE
FORECAST. SOME DIFFERENCES BETWEEN HOW MODELS HANDLE THE TIMING OF
RIPPLES IN THE FLOW. THE GFS PUTS A STATIONARY FRONT ACROSS CENTRAL
UTAH FOR THE END OF THE WEEK SO WENT AHEAD AND HINTED AT THIS AS A
POSSIBILITY IN THE POP GRIDS...THOUGH DONT WANT TO PUT TOO MUCH
WEIGHT IN THIS QUITE YET. EITHER WAY...NORMAL OR SLIGHTLY BELOW
TEMPERATURES ARE EXPECTED INTO THE WEEKEND.
&&
.HYDRO...THE HEADLINE FOR THE NEXT SEVERAL DAYS WILL BE COOLER
TEMPERATURES...ESPECIALLY OVER THE NRN HALF OF THE STATE. AFTER A
WARM DAY TODAY...COOLER TEMPS WILL SLOW THE HIGH ELEVATION SNOWMELT
BEGINNING TONIGHT. STILL SOME CONCERN OVER LOGAN RIVER DRAINAGE AS
THE POTENTIAL EXISTS FOR SIGNIFICANT PRECIP WITH THE STORM. TEMPS
WILL WARM UP A BIT MIDWEEK AHEAD OF THE NEXT COLD FRONT FOR LATE
WEDNESDAY. THIS SYSTEM WILL BE COLDER THAN THE FIRST...THOUGH THIS
ONE WONT HAVE NEARLY AS MUCH PRECIP. TEMPS WILL REMAIN ON THE COOL
SIDE HEADING INTO THE WEEKEND.
&&
.AVIATION...WIND DIRECTIONS ASSOCIATED WITH CONVECTION THIS
EVENING WILL BE VARIABLE DEPENDING ON EXACT LOCATION OF
THUNDERSTORMS. THINK SOUTHWESTERLY WILL BE THE PRIMARY GUST
DIRECTION BUT ANY STRONGER CELLS WILL MAKE WINDS QUITE ERRATIC AT
TIMES. IT APPEARS THAT FRONTAL PASSAGE AT SLC WILL BE NEAR 03Z...BUT
GIVEN THAT THESE FRONTS OFTEN SPEED UP SIGNIFICANTLY WHILE MOVING
ACROSS THE UT/NV DESERTS...THERE IS A 30% CHANCE THAT THE WIND SHIFT
WILL OCCUR BETWEEN 00 AND 02Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING UPPER SEVIER RIVER.
FLOOD WATCH UPPER WEBER RIVER.
FLOOD WATCH LOGAN RIVER IN CACHE COUNTY.
FLOOD WATCH AMERICAN FORK AND DRY CREEKS IN UTAH COUNTY.
FLOOD WATCH COTTONWOOD CREEKS IN SALT LAKE COUNTY
FLOOD WATCH FOR RIVERS DRAINING THE UINTA SOUTH SLOPE.
WY...NONE.
JACKSONHazardous weather outlook, May 29, 6:45 AM MDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 645 AM MDT SUN MAY 29 2005 UTZ001>008-301300- CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- 645 AM MDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST UTAH. .DAY ONE... TODAY A STORM SYSTEM MOVING INTO NORTHEAST NEVADA LATE THIS AFTERNOON WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHWEST UTAH. SOME STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER BOX ELDER AND TOOELE COUNTIES LATE THIS AFTERNOON AND EVENING. RIVERS AND STREAMS AHEAD OF THE STORM WILL CONTINUE TO RUN HIGH. FLOOD WATCHES ARE IN EFFECT FOR SOME OF THE HIGHER FLOWING RIVERS AND STREAMS ON NORTHWEST UTAH. SEE THE LATEST FLOOD WATCHES AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY LOCALLY HEAVY RAINS ARE POSSIBLE NEAR THE IDAHO BORDER ON MONDAY. COOLER TEMPERATURES WILL SETTLE OVER THE AREA THROUGH THIS WEEK...AND INTO THE WEEKEND. THESE COOLER TEMPERATURES WILL SLOW THE SNOWMELT OVER THE HIGH COUNTRY...ALLEVIATING SOME OF THE FLOODING THREAT FROM SNOWMELT RUNOFF. UTZ009>021-WYZ021-301300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 645 AM MDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN UTAH... AND FOR EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY WARMER TEMPERATURES WILL MAINTAIN THE RAPID SNOW MELT ACROSS THE REGION. MANY CREEKS AND RIVERS ARE FLOWING AT HIGH LEVELS IN UTAH... WITH SOME FLOODING CONTINUING. REFER TO THE LATEST FLOOD PRODUCTS FOR DETAILS ON CURRENT AND EXPECTED FLOODING. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY COOLER TEMPERATURES WILL SLOW THE SNOW MELT AT THE HIGHER ELEVATIONS DURING THE WEEK. RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH... WITH SOME AREAS OF FLOODING POSSIBLE OR CONTINUING ALONG THE SEVIER RIVER. FOLLOW THE LATEST FLOOD PRODUCTS FOR DETAILS ON ANY FLOODING.
In the hours before
Local storm report, May 29, 6:46 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 PM MDT SUN MAY 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST WENDOVER 40.74N 114.02W
05/29/2005 63 MPH TOOELE UT AWOS
&&
ATARDYThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:38 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 56 min |
| May 29, 8:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 45 min |
| May 29, 9:50 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 40 min |
| May 30, 5:04 AM MDT | Severe Thunderstorm Warning | SLC | Tooele | 26 min |
| May 30, 5:26 AM MDT | Severe Thunderstorm Warning | SLC | Tooele | 34 min |
| May 30, 6:00 AM MDT | Severe Thunderstorm Warning | SLC | Tooele, Utah | 30 min |
| May 30, 7:04 AM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 26 min |
| May 30, 7:24 AM MDT | Flash Flood Warning | SLC | Tooele | 96 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.